Klonopin Addiction

Share on FacebookPin on PinterestTweet about this on TwitterGoogle+Share on LinkedInEmail to someone

Klonopin, also known as clonazepam, is a commonly prescribed medication. The drug can be highly addictive.

Klonopin Addiction

This drug is often abused by teens. Parents who are given a prescription for the medication must keep the pills well out of reach. It is best to keep this medication out of sight to help avoid teen drug abuse.

Find Fast

Who Is Prescribed Klonopin?
Are Teens Prescribed Klonopin?
Is My Teen in Danger of Developing Addiction?
What Are the Side Effects of Klonopin?
Is It Okay to Take It Without a Prescription?
What Are the Risks of Abusing the Drug?
What Are the Common Misconceptions?
Is It Safer to Abuse Klonopin Than It Is to Abuse Heroin?
How Can I Help My Teen?

Who Is Prescribed Klonopin?

According to the National Institutes of Health, patients are prescribed Klonopin for a number of different disorders, including:

  • Seizures
  • Panic attacks
  • Akathisia (e.g., feeling fidgety and restless)
  • Catatonia

The drug decreases electrical activity in the brain. When a patient is experiencing emotional or physical stress or if the patient is taking other medications, brain activity can be highly impaired.

Are Teens Prescribed Klonopin?

Teens may be prescribed Klonopin for seizures or panic disorder. However, parents need to manage the medication to limit the possibility of abuse.

Tips to manage your teen’s prescription for Klonopin include:

  • Stay in close contact with your child’s doctor
  • Take the pill with food and have them take it at the same time every day
  • Monitor your child as he or she takes the pills to make sure they are not hoarding the medication
  • Because Klonopin is habit forming, make sure that you are always in control of the medication
  • Always follow the doctor’s prescription
  • Do not give your teen more of the drug if the effects are not immediately clear
  • Often patients are told not to ingest grapefruit or grapefruit juice while taking Klonopin.

What If I Have a Prescription for the Drug? Is My Teen in Danger of Developing Addiction?

Klonopin is medically safe when taken according to a doctor’s prescription. If you have a prescription, keep it out of reach of teens.

What Are the Side Effects of Klonopin?

Patients may experience:

  • Fatigue
  • Dizziness and feeling unsteady
  • Problems with memory
  • Joint or muscle pain
  • Altered sex drive or sexual performance
  • Blurred vision

Addiction is one of the most serious side effects of Klonopin. Furthermore, physical dependence is common. If you believe that you or someone you love is addicted to Klonopin, seek immediate medical attention.

Is It Okay to Take It Without a Prescription?

If your teen asks for one of your pills or claims that they have a headache or another ailment that they feel would be remedied by Klonopin, the answer is always no. There is never a good reason to take Klonopin outside of a doctor’s prescription. Therefore, your teen should not be taking a pill prescribed to anyone else. In addition, they should not take their pills in a way that conflicts with the prescription given by their doctor.

What Are the Risks of Abusing the Drug?

One of the biggest risks of abusing Klonopin is the possibility of developing addiction. Another risk is acute overdose. More people die of prescription drug overdose than in a car accidents in many states. It is very easy to take too much medication. Hence, the need for careful monitoring is critical.

NOTE:

If your teen has overdosed on Klonopin, contact 911 for emergency services. Also, if symptoms are mild, you can call 1-800-222-1222 for your local poison control center. Your teen may be drowsy, confused or nonresponsive, and immediate help is essential.

What Are the Common Misconceptions Surrounding Drug Abuse?

Many believe that Klonopin is safe in any context. Unfortunately, this is not the case. Every person is different, and a prescription that is safe and effective for one patient may be deadly to another.

Is It Safer to Abuse Klonopin Than It Is to Abuse Heroin or Other Illegal Drugs?

No. Klonopin is just as dangerous as heroin and other street drugs. According to the National Institute on Drug Abuse (NIDA) for Teens, it can be just as damaging. It can be even more dangerous because it is easier for people to acquire and many falsely believe it is safe to take in large amounts.

Klonopin can affect both the brain and the body. Too much can cause a number of negative health effects. Both acute and chronic issues can develop. When the drug is mixed with other substances, including alcohol, it can mean a deadly overdose.

How Can I Help My Teen?

If you believe that your teen is regularly abusing any prescription drug including Klonopin, don’t wait to react. The earlier you intervene, the more likely it is that they will avoid dependence or an inadvertent overdose.

If you think that your teen has an addiction, immediate intervention is all the more necessary. Contact us today at Newport Academy and discuss the issues your teen is facing with a counselor who can help. We have a number of different choices in treatment for your teen and we can help you get started today.